Hail, Custer
- When
- July 10, 6:05 PM MST
- Where
- Custer County, Kinsey
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.567, -105.650
4 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 10, 4:32 PM MST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
532 PM MDT SAT JUL 10 2004
.SHORT TERM...VALID FOR SUN AND MON...
UPDATE TO ZFP AND AFP TO REMOVE SEVERE THUNDERSTORM WATCH FROM WESTERN
ZONES AND TO ADD NEW WATCH TO EASTERN ZONES. ARTHUR
PREVIOUS DISCUSSION...
WIDELY SCATTERED THUNDERSTORMS WERE MOVING INTO WESTERN FORECAST AREA
THIS AFTERNOON AFTER INITIATING OVER HIGHER TERRAIN OF SW MT. 19Z MSAS
INDICATED THETA E RIDGING OVER ENTIRE AREA. HIGHEST SURFACE DEWPOINTS
WERE IN 50S AND 60S OVER E ZONES WHERE E FLOW WAS BRINGING MOISTURE
INTO AREA. IT WAS MOST UNSTABLE OVER THE E WHERE CAPES WERE BETWEEN
1500 AND 2000 J/KG AND LI/S WERE BETWEEN -4 AND -6 DEG C. SEVERE
THUNDERSTORM WATCH JUST ISSUED FOR WESTERN ZONES AS THEY WILL BE ON
THE EDGE OF INCREASING SHEAR. WILL NEED TO KEEP AN EYE ON THE EAST AS
WELL.
COLD FRONT WILL APPROACH AREA TONIGHT BRINGING SCATTERED THUNDERSTORMS
TO W ZONES. SCATTERED STORMS WILL CONTINUE OVER THE E IN MOIST
UNSTABLE ENVIRONMENT. RAISED MIN TEMPS IN SE DUE TO PRESENCE OF THERMAL
RIDGE AND EXPECTED CLOUD COVER. ISOLATED THUNDERSTORMS WILL CONTINUE
OVER NE SUN MORNING. MODELS DIFFERED ON TRACKS OF SHORTWAVES MOVING NE
THROUGH THE AREA SUN AFTERNOON SO OPTED NOT TO CHANGE POPS.
A FEW THUNDERSTORMS WILL LINGER IN SE SUN NIGHT NEAR SURFACE BOUNDARY
AND LOW. CONTINUED LOW POPS OVER S MON THROUGH MON EVE DUE TO WEAK
WAVES IN SW FLOW ALOFT. RIDGE WILL BUILD N INTO REGION LATE MON NIGHT.
TEMPS FOR REMAINDER OF FORECAST PERIOD LOOKED FINE. ARTHUR
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
UPPER LEVEL RIDGE DOMINATES THE EXTENDED PERIOD WITH IT APPEARING THAT
IT OPENS UP TO MONSOONAL FLOW AROUND MIDWEEK. BIGGEST CONCERN IS THAT
GFS CONVECTIVE FEEDBACK IS ACCELERATING THE MOISTENING OF THE AIRMASS
AND THAT THUNDERSTORM ACTIVITY IS A COUPLE OF DAYS LATER THAN
FORECAST. HAVE NOT MADE MANY CHANGES AS MODEL CONSISTENCY CONTINUES TO
BE STRONG...WITH A FEW CHANGES LATE IN THE VERY LONG RANGE. THE NEW
GFS IS TRENDING AWAY FROM THE MONSTER EASTERN PACIFIC LOW SOLUTION FROM
YESTERDAYS 00Z RUN BUT RATHER DAMPENING THE RIDGE A BIT MORE WITH WEAK
SHORTWAVES. FOR THE MOST PART...LOTS OF 90S WITH ISOLATED THUNDERSTORM
ACTIVITY STARTING AROUND MIDWEEK. BORSUM
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 067/091 059/089 060/092 062/092 062/093 063/091 060/089
22/T 02/T 22/T 20/B 00/U 00/U 00/B
LVM 050/086 047/085 052/089 053/089 053/091 053/089 053/087
32/T 00/B 22/T 20/B 00/U 00/U 00/U
HDN 064/091 059/090 059/092 060/093 060/093 060/091 060/089
22/T 20/B 02/T 20/B 00/U 00/B 00/B
MLS 067/091 061/091 061/093 063/092 063/092 064/090 061/088
42/T 20/B 02/T 20/U 00/B 02/T 20/B
4BQ 068/095 058/089 059/090 060/089 060/089 060/088 060/086
32/T 22/T 22/T 20/B 00/B 00/B 00/B
BHK 064/090 058/087 057/089 059/087 059/089 061/088 061/086
42/T 20/B 02/T 20/B 00/B 02/T 20/B
SHR 067/094 055/092 054/094 058/091 058/094 060/092 060/090
22/T 22/T 22/T 20/B 00/B 00/U 00/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT FOR
MTZ030>033...MTZ036-037 AND MTZ058.
WY...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 614 PM MDT SAT JUL 10 2004 MTZ030>033-036-037-058-120012- CARTER-CUSTER-FALLON-NORTHERN ROSEBUD-POWDER RIVER-SOUTHERN ROSEBUD- TREASURE- INCLUDING THE CITIES OF...BAKER...BROADUS...COLSTRIP...EKALAKA... FORSYTH...HYSHAM AND MILES CITY 614 PM MDT SAT JUL 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST MONTANA. .DAY ONE... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR TREASURE AND ROSEBUD COUNTIES EASTWARD THROUGH MIDNIGHT. THE MAIN THREATS ARE DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL UP TO THE SIZE OF NICKELS. .DAY TWO THROUGH SEVEN... THE THREAT FOR SEVERE WEATHER WILL CONTINUE INTO MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ028-029-034-035-038>042-056-057-WYZ098-099-120012- EASTERN CARBON-GOLDEN VALLEY-MUSSELSHELL- NORTHEAST BIG HORN MOUNTAINS-NORTHERN BIG HORN-PARK- SHERIDAN FOOTHILLS-SOUTHERN BIG HORN-STILLWATER-SWEET GRASS- WESTERN CARBON-WHEATLAND-YELLOWSTONE- INCLUDING THE CITIES OF...BIG TIMBER...BILLINGS...COLUMBUS... HARDIN...HARLOWTON...LIVINGSTON...RED LODGE...ROUNDUP AND SHERIDAN 614 PM MDT SAT JUL 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE REMAINDER OF SOUTH CENTRAL MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAY TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ARTHUR
MTZ028-040>042-110015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 535 PM MDT SAT JUL 10 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 597 FOR PARTS OF SOUTH CENTRAL MONTANA HAS BEEN CANCELLED... SEVERE THUNDERSTORM WATCH NUMBER 597 HAS BEEN CANCELLED FOR PARK... SWEETGRASS...WHEATLAND...AND GOLDEN VALLEY COUNTIES OF SOUTH CENTRAL MONTANA. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA. THE THUNDERSTORMS...HOWEVER...ARE NO LONGER ANTICIPATED TO BECOME SEVERE. CHB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
704 PM MDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 5 S ISMAY 46.43N 104.79W
07/10/2004 0.75 INCH FALLON MT TRAINED SPOTTER
0630 PM HAIL 5 S ISMAY 46.43N 104.79W
07/10/2004 1.75 INCH FALLON MT TRAINED SPOTTER
&&
HOOLEYThe Glasgow radar (KGGW), 197 km away, was scanning. The volume nearest the first event began at 01:03 UTC.
4 hail, 1 flash flood. Local standard time, as filed.
Streams and creeks flooded
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412266, 5412175, 5412176, 5412267, 5412265.